Heparin-induced thrombocytopenia (HIT) is a life and limb-threatening complication of heparin exposure. Here, we review the pathogenesis, incidence, diagnosis, and management of HIT. The first step in thwarting devastating complications from this entity is to maintain a high index of clinical suspicion, followed by an accurate clinical scoring assessment using the 4Ts. Next, appropriate stepwise laboratory testing must be undertaken in order to rule out HIT or establish the diagnosis. In the interim, all heparin must be stopped immediately, and the patient administered alternative anticoagulation. Here we review alternative anticoagulation choice, therapy alternatives in the difficult-to-manage patient with HIT, and the problem of overdiagnosis.
- heparin-induced thrombocytopenia (HIT)
- hypercoagulable states
- venous thromboembolism (VTE)
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine